Thunderstorm Wind, Campbell
- When
- August 17, 5:55 PM MST to 6:00 PM MST
- Where
- Campbell County, 16.08 mi S of Echeta
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.220, -105.810
A line of severe thunderstorms tracked across Campbell County, weakening as they moved to the east. Strong wind gusts and small hail accompanied the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms tracked across Campbell County, weakening as they moved to the east. Strong wind gusts and small hail accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 4:24 PM MST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 524 PM MDT MON AUG 17 2015 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 315 PM MDT MON AUG 17 2015 CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY WELL SOUTH AND EAST OF THE REGION...WITH HIGH PRESSURE CENTERED OVER NORTHERN ND AND SOUTHERN SK. UPPER LEVEL ANALYSIS SHOWS TROF OVER THE UPPER MIDWEST...WITH ZONAL FLOW OVER THE NORTHERN PLAINS. A STRONG SHORTWAVE LOCATED OVER WESTERN INTO CENTRAL MT IS QUICKLY DIGGING EAST-SOUTHEASTWARD ACROSS THE NORTHERN ROCKIES. REGIONAL RADARS SHOW A FEW SHOWERS FROM THE BLACK HILLS INTO CENTRAL SD...WITH MORE WIDESPREAD AND HEAVIER SHOWER AND THUNDERSTORM ACTIVITY OVER CENTRAL AND EASTERN MT INTO PORTIONS OF NORTHERN WY. TEMPS REMAIN QUITE COOL WITH LOTS OF CLOUD COVER...60S AND LOWER 70S ACROSS THE PLAINS...50S OVER THE BLACK HILLS. THE SHORTWAVE TO THE WEST WILL MOVE RELATIVELY QUICKLY ACROSS THE REGION TONIGHT INTO TUESDAY...WITH WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS DEVELOPING. VARIOUS 12Z MODEL RUNS STILL SHOW RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY ACROSS A GOOD PORTION OF THE FORECAST AREA. THE EXCEPTION MAY BE ACROSS PARTS OF NORTHEAST WY AND FAR NORTHWEST SD...WHERE AMOUNTS WILL GENERALLY BE AT LEAST A BIT LOWER. THERE ARE SOME DIFFERENCES ON TIMING AND EVOLUTION OF UPPER LOW AS IT CROSSES...BUT THEY ARE RELATIVELY MINOR AT THIS POINT. FOR LATE THIS AFTERNOON INTO TONIGHT...SHORTWAVE TO THE WEST WILL BRING INCREASING COVERAGE OF SHOWERS AND STORMS FROM NORTHEAST WY INTO WESTERN SD. THE BEST INSTABILITY IS PROGGED TO BE FROM NORTHEAST WY INTO SOUTHWEST SD LATE THIS AFTERNOON AND EARLY EVENING...WHERE THE MOST BREAKS IN THE CLOUD COVER WILL BE...WITH CAPE VALUES TAPERING OFF TO THE NORTH AND EAST OF THESE AREAS. SHEAR WILL BE MOST FAVORABLE IN THIS AREA AS WELL FOR POTENTIALLY ROTATING STORMS. STRONG TO SEVERE STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE OVER NORTHEAST WY AND POSSIBLY INTO FAR SOUTHWEST SD LATE THIS AFTERNOON AND EARLY EVENING. OTHERWISE...SHOWERS AND ISOLATED STORMS WILL OVERSPREAD THE FORECAST AREA...ESPECIALLY LATER THIS EVENING AND OVERNIGHT. DEVELOPING SURFACE LOW TO THE SOUTH OF THE REGION WILL RESULT IN INCREASING EAST TO NORTHEAST UPSLOPE FLOW AND LIKELY BRING SOME ENHANCED AREAS OF RAINFALL OVER THE NORTHERN AND EASTERN SLOPES OF THE BLACK HILLS AREA AND THE ADJACENT PLAINS OVERNIGHT. BULK OF HEAVIER RAINFALL WILL BE EAST OF THE BLACK HILLS TUESDAY MORNING AS THE SHORTWAVE BEGINS TO CLOSE OFF OVER WESTERN INTO CENTRAL SD. WILL TAPER OFF POPS A BIT FROM THE BLACK HILLS WESTWARD LATE TONIGHT AND TUESDAY MORNING. HEAVIER RAINFALL SHOULD BE EAST OF THE CWA BY EARLY TUESDAY AFTERNOON. HIGHS ON TUESDAY WILL ONLY BE IN THE LOW TO MID 60S ACROSS THE PLAINS...50S OVER THE BLACK HILLS. AS THE DEVELOPING UPPER LOW WRAPS UP TO THE EAST...ENERGY ALOFT WILL SLIDE SOUTH ON THE BACK SIDE OF THE SYSTEM...WITH CHANCES FOR SHOWERS CONTINUING INTO TUESDAY NIGHT ACROSS MUCH OF THE AREA. MOST OF THE ACTIVITY WILL END OVERNIGHT WITH PARTIAL CLEARING. CHILLY TEMPS EXPECTED EARLY WEDNESDAY MORNING...WITH SOME 30S OVER THE BLACK HILLS. .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 315 PM MDT MON AUG 17 2015 UPPER LOW MOVES TO WESTERN GREAT LAKES WEDNESDAY...WITH DRIER NORTHWEST FLOW ACROSS THE NORTHERN PLAINS. MARGINAL INSTABILITY/MOISTURE FOR A FEW SHOWERS OVER THE BLACK HILLS WEDNESDAY AFTERNOON. FLOW BECOMES ZONAL FOR THU-FRI...WITH DRY WEATHER AND WARMER TEMPERATURES. NEXT UPPER TROF MOVES INTO THE NRN PLAINS EARLY IN THE WEEKEND FOR AN INCREASING CHANCE OF PCPN...ESPECIALLY SATURDAY...AND COOLER TEMPS. DRY WEATHER AND WARMER TEMPS RETURN EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 515 PM MDT MON AUG 17 2015 SCT SHRA/TSRA WILL SPREAD EAST THIS EVENING WITH DETERIORATING FLIGHT CONDS BEHIND A STRONG COLD FRONT. WDSPRD RAIN IS THEN EXPECTED TONIGHT WITH WDSPRD IFR CONDS...AREAS OF LIFR POSSIBLE TOO. GUSTY WINDS CAN BE EXPECTED BEHIND THE COLD FRONT...ESP ON THE SD PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...JOHNSON AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT MON AUG 17 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 1045 AM MDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL SYSTEM WILL BRING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEAST WYOMING THIS AFTERNOON AND EARLY EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS. A STRONG STORM OR TWO WITH HAIL AND GUSTY WINDS IS ALSO POSSIBLE ACROSS THE BLACK HILLS AND SOUTHWEST SOUTH DAKOTA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY...ALONG WITH WELL BELOW AVERAGE TEMPERATURES. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. MANY AREAS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WILL RECEIVE AN INCH OR MORE OF RAINFALL FROM LATE TODAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT MON AUG 17 2015
SDZ001-012-180100-
BUTTE SD-HARDING SD-
602 PM MDT MON AUG 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUTTE AND
SOUTHWESTERN HARDING COUNTIES UNTIL 700 PM MDT...
AT 601 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WEST SHORT PINES TO 11
MILES NORTHEAST OF ALZADA...AND MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
REDIG...GUSTAVE AND NORTHWESTERN BELLE FOURCHE RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4532 10313 4473 10378 4497 10407 4499 10406
4501 10404 4530 10405 4531 10403
TIME...MOT...LOC 0001Z 286DEG 23KT 4536 10392 4511 10421
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
655 PM MDT MON AUG 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 16 WSW DOWNTOWN GILLETT 44.22N 105.81W
08/17/2015 M53 MPH CAMPBELL WY DEPT OF HIGHWAYS
&&
JCThe Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 00:55 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596000, 596002, 596001, 600016, 596003, 596004.